|Please help my 9 year old
Jun 6, 2006
I would be most grateful if you would help me. My daughter is currently on Viracept Epivir and Retrovir she has been on these medications for the last over 2 years. Now my paediatrician has said that because everyone becomes resistant to Viracept before that happens she and the hiv specialist have decided to put her on Sustiva. Now when I commented this previously on your site I don;t remember what doctor it was exactly but he told me that she shouldn@t be changing treatment if everything is going well. I further contacted Professor Margaret Johnson from the UK who adviced me to change the Viracept to Sustiva but that changing the Retrovir and Epivir to Combivir was not a good idea long term because of fat loss. She said they could change the Retrovir and Epivir to Trivada. What do you think? I really want the best treatment option for my daughter especially as thank God she has been fine up till now with no obvious side effects. Please please give me your advice/
| Response from Dr. Pierone
Hello, I am not sure about the details of the previous post and who answered it, but here are some ideas.
The first is that not everyone who takes Viracept becomes resistant to it. There are many options for treating HIV and if the cocktail results in viral suppression then resistance tends not to develop. Viracept is not one of my favorite medications now because we have regimens that are easier to take with fewer long-term side effects. But continuing it is not an acceptable approach since she is not having problems.
On the other hand, it is also quite reasonable to make a pre-emptive switch to a new regimen with fewer potential side effects. Changing to Truvada and Sustiva is such a strategy and many clinicians have been simplifying therapy in this way. My personal bias is to go with the recommendation made by Dr. Johnson.
Let us know how things turn out and best of luck to you and your daughter!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.